To the Editor.—
Subcutaneous extravasation of vincristine sulfate is known to cause tissue necrosis and sloughing of overlying skin. I report a case of inadvertent intramuscular administration of vincristine and its effective treatment.
Report of a Case.—
A 50-year-old woman with lymphosarcoma was given vincristine sulfate, 0.5 mg intramuscularly, in the right buttock by an allied health professional who mistook the drug for nandrolone phenpropionate. This was brought to my attention immediately. Within one to two minutes, through the same needle track and at the same depth, I injected hydrocortisone, 100 mg. During the next four days, there was gradual disappearance of slight local discomfort. At no time was there sufficient discomfort to interfere with walking. By the fifth day, all signs and symptoms of this accident had disappeared.
On two previous occasions I have successfully prevented tissue irritation and necrosis from subcutaneous extravasation of vincristine with local infiltration